[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 14, 1941

AN ACUTE MEDIASTINOCARDIAC REACTION FOLLOWING IRRADIATION IN HYPERTHYROIDISM: REPORT OF THREE CASES

Author Affiliations

PHILADELPHIA
From the Endocrine and Cardiovascular Sections of the Medical Clinic and the Robinette Foundation, Hospital of the University of Pennsylvania.

JAMA. 1941;116(24):2648-2652. doi:10.1001/jama.1941.02820240008002
Abstract

Within the past three years we have encountered 3 patients with thyrotoxicosis in whom a clinical picture strongly suggesting an acute noninfectious mediastinocardiac reaction appeared during or shortly after irradiation of the thyroid gland and upper mediastinum. The clinical picture was characterized by acute severe precordial and retrosternal pain aggravated by thoracic movement, electrocardiographic changes of the type associated with acute pericarditis, fever, the absence of significant physical signs and of preceding infection and uncomplicated recovery within a few days. In view of the striking character of this reaction and becauseof our inability to find a description of a similar clinical picture in the literature, a report of our cases seems desirable.

REPORT OF CASES 

Case 1.—  Mrs. E. W., aged 33, began to notice fatigue, nervousness and loss of weight soon after the removal of tonsillar remnants in June 1936. When she was first seen on June 25, 1937

×